Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Pocatello, ID

July 3, 2014Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 3, 2014, 3:05 PM MDT for Bonneville County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 3:05 PM MDT (21:05 UTC)
Expired
Jul 3, 2014, 3:29 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 122 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3372 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS55 KPIH 032105
SVRPIH
IDC019-032145-
/O.NEW.KPIH.SV.W.0007.140703T2105Z-140703T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF PALISADES...

* UNTIL 345 PM MDT

* AT 303 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  PALISADES...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   PALISADES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4322 11137 4335 11142 4352 11107 4346 11103
      4328 11103
TIME...MOT...LOC 2105Z 244DEG 10KT 4330 11130

$$

HEDGES
1 follow-up statement
520 
WWUS55 KPIH 032129
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
329 PM MDT THU JUL 3 2014

IDC019-032139-
/O.CAN.KPIH.SV.W.0007.000000T0000Z-140703T2145Z/
BONNEVILLE ID-
329 PM MDT THU JUL 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BONNEVILLE COUNTY
IS CANCELLED...

AT 329 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE 
THE WARNING IS CANCELLED.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN BONNEVILLE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4322 11137 4335 11142 4352 11107 4346 11103
      4328 11103
TIME...MOT...LOC 2129Z 244DEG 10KT 4333 11122

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:55 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 3, 1:55 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
155 PM MDT THU JUL 3 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY. THE LATEST SATELLITE IMAGERY
WAS SHOWING A DEEP LOW PRESSURE SYSTEM POSITIONED OFF THE NW BRITISH
COLUMBIA COAST AND A HIGH ANCHORED OVER THE 4-CORNERS REGION WITH
SOME SUB-TROPICAL MOISTURE ROTATING NORTH ACROSS THE ERN GREAT
BASIN. UPON CLOSER INSPECTION...TWO VORT-FEATURES WERE NOTED IN THE
SATELLITE IMAGERY OVER THE GREAT BASIN...ONE LIFTING ENE OUT OF THE
WINNEMUCCA AREA AND A SECOND PROGRESSING ENE ACROSS CNTRL UTAH. THE
MODELS SHOW ISOLATED TO SCATTERED CONVECTION FIRING ACROSS SE IDAHO
THIS AFTERNOON/EVE AS THE VORT-FEATURE LIFTING OUT OF NEVADA
TRAVERSES THE REGION. MODEL SOUNDINGS SHOW MODERATELY DRY LOWER
LEVELS WHICH WOULD BE SUPPORTIVE OF WIND GUSTS UPWARDS OF 45-50 MPH
FROM ANY WELL DEVELOPED CELLS. THE NAM IS SUPPORTIVE OF ISOLATED
TSTM ACTIVITY CONTINUING ACROSS THE SRN HIGHLANDS LATE TONIGHT...AND
PER THE WRF...MAYBE EVEN SNEAKING OUT INTO THE MAGIC VALLEY AT SOME
POINT. FOR FRIDAY...THE UPPER RIDGE OVER THE 4-CORNERS REGATHERS
ITSELF WHILE A SECOND PACIFIC LOW ROTATES TOWARD THE BC COAST. WEAK
INSTABILITY AND RESIDUAL MOISTURE REMAIN OVER SE IDAHO TO SUPPORT AT
LEAST ISOLATED AFTERNOON CONVECTION IN THE MOUNTAINS...WHILE
SUB-TROPICAL MOISTURE POOLS ALONG THE MEXICAN BORDER.
&&

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY. THE UPPER RIDGE HOLDS
FIRM NEAR THE 4-CORNERS REGION SATURDAY AND THEN EXPANDS WEST AND
NORTH SUNDAY THROUGH TUESDAY LIMITING CONVECTIVE ACTIVITY ACROSS THE
REGION AND PROMOTING ABOVE NORMAL TEMPERATURES. BY
WEDNESDAY/THURSDAY...THE SECOND PAC LOW IS EXPECTED TO ADVANCE INTO
WRN CANADA NUDGING THE RIDGE EAST OF THE DIVIDE AND OPENING THE DOOR
FOR A SURGE OF MONSOON MOISTURE NORTH ACROSS THE AREA. THE TIMING OF
THIS SURGE IS A LITTLE DUBIOUS AT THIS POINT BUT WILL ADJUST TO THE
MODELS AS THE EVENT UNFOLDS. HUSTON
&&

.AVIATION...EXPECT CONTINUED VFR CONDITIONS THROUGH FRIDAY.
THUNDERSTORM DEVELOPMENT MINIMAL THROUGH 1 PM BUT KEPT IN VICINITY
AT ALL TAF SITES THROUGH 04Z AS THINK COVERAGE WILL INCREASE THROUGH
THE AFTERNOON. GENERALLY WINDS UNDER 10 KNOTS BUT GUSTS NEAR
THUNDERSTORM OUTFLOW. GK
&&

.FIRE WEATHER...EXPECT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ACROSS THE DISTRICT THIS AFTERNOON AND EVENING AS A WAVE SLIDES
THROUGH EASTERN IDAHO. BIGGEST THREAT WILL BE THUNDERSTORM OUTFLOW
WINDS FROM THE STORMS. EXPECT DRIER CONDITIONS TO RETURN FRIDAY AND
THROUGH THE WEEKEND WITH ONLY ISOLATED THUNDERSTORM COVERAGE FRIDAY
MAINLY IN THE FAR EAST. SATURDAY LOOKS TO BE THE WINDIEST DAY IN THE
SHORT TERM WITH SOME GUSTS IN THE 20 TO 30 MPH RANGE EXPECTED. GK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&

In the hours before

Special weather statement, Jul 3, 2:20 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MDT THU JUL 3 2014

IDZ019-023-032100-
TETON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
220 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
  SOUTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS IN TETON COUNTY. THE FIRST WAS 10 MILES WEST OF
VICTOR..MOVING NORTHEAST AT 15 MPH...AND THE SECOND WAS 10 MILES
NORTH OF DRIGGS MOVING NORTHEAST INTO WYOMING.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   VICTOR...
   DRIGGS...

LAT...LON 4351 11139 4365 11147 4399 11105 4399 11104
      4397 11103 4358 11104
TIME...MOT...LOC 2018Z 246DEG 15KT 4360 11129

HUSTON
Special weather statement, Jul 3, 2:22 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT THU JUL 3 2014

IDZ019-032-032115-
CLARK ID-BUTTE ID-CUSTER ID-
222 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 315 PM MDT

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF MODERATE THUNDERSTORMS NORTHEAST OF MACKAY AND NORTH OF
HOWE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF MODERATE RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN BUTTE COUNTY...
  RURAL SOUTHWESTERN CLARK COUNTY...

LAT...LON 4389 11313 4420 11347 4426 11333 4424 11332
      4424 11283 4437 11282 4438 11281 4415 11255
TIME...MOT...LOC 2022Z 238DEG 16KT 4418 11329 4401 11310

HUSTON
Special weather statement, Jul 3, 2:35 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
235 PM MDT THU JUL 3 2014

IDZ023-032130-
CARIBOU ID-BINGHAM ID-BONNEVILLE ID-
235 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF HENRY...MOVING NORTHEAST AT
15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN BONNEVILLE COUNTY...
  RURAL EASTERN BINGHAM COUNTY...
  RURAL NORTHERN CARIBOU COUNTY...

LAT...LON 4341 11150 4322 11110 4296 11160 4308 11175
TIME...MOT...LOC 2035Z 211DEG 11KT 4306 11160

HUSTON
Special weather statement, Jul 3, 2:37 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
237 PM MDT THU JUL 3 2014

IDZ022-032130-
CASSIA ID-
237 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 330 PM MDT

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF ELBA...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF MODERATE RAIN.

LOCATIONS IMPACTED INCLUDE...
   ELBA...

LAT...LON 4247 11332 4227 11307 4204 11349 4217 11365
TIME...MOT...LOC 2037Z 226DEG 10KT 4216 11348

HUSTON
Special weather statement, Jul 3, 2:47 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT THU JUL 3 2014

IDZ023-032145-
CARIBOU ID-BINGHAM ID-BANNOCK ID-
247 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 345 PM MDT

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM EAST OF INKOM...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CARIBOU COUNTY...
  RURAL NORTHERN BANNOCK COUNTY...
  RURAL SOUTHEASTERN BINGHAM COUNTY...

LAT...LON 4268 11216 4277 11229 4309 11200 4289 11172
TIME...MOT...LOC 2047Z 224DEG 9KT 4280 11214

HUSTON
Special weather statement, Jul 3, 2:52 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
252 PM MDT THU JUL 3 2014

IDZ023-032145-
BINGHAM ID-BONNEVILLE ID-
252 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 345 PM MDT

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS SOUTHWEST OF PALISADES...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PALISADES...

LAT...LON 4331 11104 4302 11150 4314 11167 4356 11123
      4354 11118
TIME...MOT...LOC 2052Z 222DEG 12KT 4331 11134 4310 11153

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:20 PM MDTSpecial Weather StatementPIHTeton40 min
Jul 3, 2:22 PM MDTSpecial Weather StatementPIHButte53 min
Jul 3, 2:35 PM MDTSpecial Weather StatementPIHBonneville55 min
Jul 3, 2:37 PM MDTSpecial Weather StatementPIHCassia53 min
Jul 3, 2:47 PM MDTSpecial Weather StatementPIHBannock58 min
Jul 3, 2:52 PM MDTSpecial Weather StatementPIHBonneville53 min
Jul 3, 3:13 PM MDTSpecial Weather StatementPIHBannock47 min
Jul 3, 4:00 PM MDTSpecial Weather StatementPIHCaribou45 min
Jul 3, 4:43 PM MDTSpecial Weather StatementPIHCaribou47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.